Q. Are my symptoms after effects of viral gastroenteritis?

Answered by Dr. Noushif M and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Gastroenteritis or Diarrhea? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am a 22-year-old female. About 20 days back, my history was this: I had diarrhea for two days (thrice a day). I had a low-grade fever too during those two days. I managed to carry it over with natural supplements. But it did not subside. The next day, it worsened with watery stools and I started getting dehydrated since I could not take anything inside. I had a fever and severe shivering. I took Doxicycllin (three tablets in one dose), but I did not get better. Then, I started vomiting up too. So, I was taken to the hospital and prescribed oral medicines since I hesitated to get admitted because I was to write my CA exams in two days. So, I took the oral medicines. They were: Orni-O, Pan DSR, and Bifilac. But I did not get alright still as I could not take any food inside and I vomited blue foamy.

So, I was admitted and put on IV fluids and antibiotics. I felt little better but had the extreme discomfort in my tummy but I got discharged and followed oral medicines. The next day I was totally unwell, vomiting and watery stools (six to seven times). But the next day, on the day of my exam, this continued. So, I had to get admitted again and had a short session of IV fluids and medicines to stop my immediate symptoms as I needed to sit for three hours exam. So the JR there prescribed me to take Loperamide once in two hours. I took two pills as such and my loose stools got stopped and my bowel movements were nil.

My stomach got bloated and I could not eat anything. So again, we went on a second opinion where they prescribed Racedotil, Endogen, Emecet and Pantocid diagnosing as viral gastroenteritis. After this course, I had my dehydration gone by and started taking fluids but I did not have proper bowel movements. Then started my severe constipation which ended up hurting my colon and I took Dulcolax. After that, I passed loose stools for two days but then now I stopped taking Dulcolax.

But my botheration is my metabolism is still not alright. I am not able to eat as much as I feel hungry. I take bland foods only and on liquids too. But as soon as I take my food, my tummy is bloated and I need to walk but then it is not getting fine. Past two days, I did not have my stools. So, I took that soft stools drink and this morning with great pain passed out. But, I could not eat anything properly. My stomach is bloated and I feel like something hurts me badly in the stomach but I do not have a particular local pain but have some upper abdominal pain and discomfort after I eat.

My questions are:

  1. Is it good to continue taking Dulcolax till my metabolism gets fine?
  2. Are these after-effects because of the viral gastroenteritis or do I need to check with any other specialist regarding this?
  3. I feel tired. Why do I feel so? It has been 19 days I am with this ailment.
  4. What type of foods can I take to ease my bloating?

Related Questions:
I have diarrhea following constipation for a long time. Why?
Antibiotic-Associated Diarrhea (AAD)
Does constipation cause burning sensation in anus?
 

Dr. Noushif M
MBBS., MS (GENERAL SURGERY)., MCH (SURGICAL GASTROENTEROLOGY)., FELLOWSHIP IN LIVER TRANSPLANT AND HEPATO-
General Surgery, Medical Gastroenterology, Surgical Gastroenterology

Hi,

Welcome to icliniq.com.

It is always better to avoid regular use of Dulcolax (Bisacodyl). Your symptoms now are secondary to after effects of a severe diarrheal episode. This is self-limiting. You need to give time.

Tiredness is mainly because of the nutritional inadequacy as well as dehydration added on. Your aim now is to increase gradually your dietary intake and hydration. Always consider foods that are easily taken in, well cooked, avoiding excess spicy or oily stuff. Consider short frequent feeds rather than usual three-time feeds. Take around three liters of water daily in various forms. Make sure the water is clean.

You can add tablets like Zincovit (multivitamin and multimineral) and Econorm (probiotic) twice daily for a week.

For more information consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


I am throwing up since morning. What could be causing this?
Query: Hello doctor, I started throwing up this morning and it has been continuous throughout the day accompanied by stomach ache and diarrhea. I am pretty sure I just ate something bad but I called into work and they said I need a doctor's note to return back to work and I could use an online doctor for ...  Read Full »
Dr. Parth R Goswami
Family Physician, General Practitioner, Hematologist, Pathologist

Answer: Hello, Welcome to icliniq.com. You are having acute gastroenteritis from eating outside food. For that, symptomatic management is done with lots of water to maintain hydration. Also, take Vital Z powder with water to maintain electrolyte balance. Avoid excess spicy foods. Consume more of yogur...  Read Full »
 
What is the remedy for gas trouble, stomach bloating and loose stools?
Query: Hello doctor, I am a 43-year-old woman with symptoms of gas, major stomach bloating and loose stools for the past three days. I started to take Azee 500 two days ago because that is what I had at home but it has not resolved yet. Please help me.  Read Full »
Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. You have acute gastroenteritis and Azee (Azithromycin) will not help. You need to start Ciprofloxacin Tinidazole (Ciplox TZ) combination in morning and evening for three days and PPI (proton pump inhibitor) like Pantop-D (Pantoprazole and Domperidone) before breakfas...  Read Full »
 
Can constipation be related to high sugar levels?
Query: Hello doctor, I am a 53-year-old female. I had gestational diabetes and 11 years later my sugar levels were high so started taking Glycomet. However, the fasting sugar level in the morning is always high and PP is less than fasting. Recent HbA1c is 6.9. Do I have to continue medicine? I walk daily ...  Read Full »
Dr. Mahmoud Ahmed Abelrahman Abouibrahim
Internal Medicine Physician

Answer: Hi, Welcome to iclinq.com. Diabetes is not curable but controllable. The first line in the management of type 2 diabetes is lifestyle modifications. Fasting should not be higher than 110, postprandial should not be higher than 140, and HbA1c should not be higher than 7.5. My advice: Healthy di...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


When should I change my toothbrush?
Hello doctor, How can I take care of toothbrush health? How often to change toothbrush heads or disposable toothbrushes ...Read more »
Is it advisable to exclusively pump breast milk?
Hello doctor, Why more mothers are choosing to exclusively pump their breast milk? How does it work for them? Kindly exp ...Read more »
Vaginal Discharge - Types | Signs | Symptoms | Diagnosis | Treatment | Prevention
Vaginal discharge is a physiological phenomenon and some form of discharge is considered as absolutely normal. But there ...Read more »
 
 

Also Read Answers From